Contact us 24/7
View all

NSAIDs Associated with Post GI Surgery Complications

Destiny Baker2 years ago

New research suggests use of postoperative nonsteroidal anti-inflammatory drugs (NSAIDs) following nonelective colorectal surgery is associated with an increased risk of anastomotic leaks.

Details of the NSAID Study

For their study, Timo W. Hakkarainen, MD, of the University of Washington Medical Center, Seattle, and colleagues reviewed medical data for 13.093 bariatric or colorectal surgery patients from 47 hospitals participating in Washington’s Surgical Care and Outcomes Assessment Programs.

The researchers found that NSAID painkillers were associated with a 24-percent increased risk for anatomotic leak at the site of the surgical junction. Further, the risk of suffering anastomotic leaks within 90 days of surgery was 70-percent higher for nonelective colorectal surgery patients who took NSAIDs following their surgery.

According to Dr. Hakkarainen and colleagues, the study was done in response to the increased postoperative use of NSAIDs following the advent of new IV formulations. The researchers noted several small studies suggesting that NSAIDs can impair anastomotic healing.

The researchers would like to conduct further studies to understand the mechanism behind the association, and determine if the association is dose dependant and if the anastomotic leaks are limited to certain NSAID formulations.

What are Anastomotic Leaks?

Anastomotic leaking is a serious complication experienced by some patients who undergo GI surgery.

The condition occurs when new connections made in the intestines fails to properly heal, allowing for the leaking of digestive juices and partially digest food.

Anastomotic leaks can result in internal bleeding, infection, and death. Draining may also cause scarring on the intestine, fistulas, and pneumonia, if the digestive juices spill into the lungs.

HAVE YOU BEEN INJURED?

If you’ve been injured, we can help. Contact us